Tell us about your experiences with weight management. Take our survey!

caret icon Back to all discussions

Has anyone been on anti anxiety medication for anxiety with diabetes

I have been on a medication called clonazapam dosage is .25 mg for 11 years since I’ve been diagnosed with diabetes, my new doctor told me that you can become dependant on this medication, I tried once to get off it but I was in withdrawl and had to reinstate, I found out that it’s a benzodiazepine which didn’t know what that ment, my new doctor does not give them out. Now backing up when 11 years ago my old doctor said it was a low dose not to worry, then I found out from a psychiatrist that I should of only been on this for 2 to 4 weeks. It’s been 11 friggin years, she was the one who tried to lower the dose, and my legs were so weak, that’s when I reinstated to original dose, then started researching online came across The Information Coalition Of Benzodiazepines, I ve been watching all the videos on YouTube about what people have gone through with rapid tapers from there doctors and psychiatrists and the long term effects it’s had on them. No one knows how to taper properly off this drug without the withdrawals, my old doctor knew nothing, I’m finding out this is a very bad drug to be on long term. Some are ruined for the rest of there lives with dibilitating symptoms after taper. Some have lost there
jobs, can’t function. They say it’s worse than coming off heroin. Same with antidepressants awful to come off of if not done properly and not fast tapers. I’ve been through hell with the side effects being on antidepressants since diagnosis of diabetes, it causes insomnia, severe constipation, and the psychiatrist wants me to take a stool softener I said no you need to taper me properly down to a lower dose, I’m not putting a band aide over the side effect. So I just want to know if anyone has been on these medications for depression and anxiety and have come off with out discontinuation withdrawl.

  1. Hi . I hope you get some valuable input here from others who have taken the same medication and successful tapered. Keep in mind that only the people who suffer the most will post on forums like the one you joined, so you are likely reading only about the worst case scenerios. Some people have only minor withdrawl symptoms. Others have a difficult period followed by full recovery from withdrawl. The only way you will know where you will fall is to try it. A good psychiatrist will know whether you need to supplement with other medications while you taper or whether you should simply suffer through the symptoms until you are fully off Clonaxapan, but you have to have confidence in your doctor. If you don't, you might want to find someone new. Here is an article from the National Institutes of Health that describes the three types of withdrawl experiences: https://pubmed.ncbi.nlm.nih.gov/7841856/. There doesn't seem to be any way around some withdrawl symptoms. If you really want to get off it, you will have to accept that you are going to have a rough period and prepare for it. I hope this helps and that others are able to provide assurances. Next time you talk with your doctor, consider coming prepared with written questions about how your doctor might handle the most concerning withdrawl symptoms. Maybe you can come up with a plan together that makes you both more comfortable. Gentle hugs. - Lori (Team Member)

    Please read our rules before posting.